To Name :
To Email :
From Name :
From Email :
Comments :

Comments and Controversies


Concerns about valproate

Vol. 11, No. 01 / January 2012

I read Dr. Jain and Ms. Beste’s Pearl on treating alopecia developing during valproate use ("Valproate-induced hair loss: What to tell patients," Current Psychiatry, November 2011, p. 74) with some dismay.

Valproate is a valuable drug that has demonstrated efficacy in treating bipolar disorder; however, valproate use is associated with substantial side effects for women and developing fetuses.

I take no issue with any of the points made in the article, but I am concerned about the failure to mention critical side effects associated with valproate, including:

  • weight gain and metabolic side effects
  • for women, polycystic ovary syndrome—a serious and difficult-to-treat complication
  • danger to fetuses—recent research suggests marked reductions in intelligence quotient in babies exposed to valproate in utero.1

We would be wise to remind ourselves of these issues whenever considering initiating or continuing valproate therapy.

Edward Pontius, MD, DFAPA
Private Practice
Brunswick, ME

References

1. Meador KJ, Baker GA, Browning N, et al. Cognitive function at 3 years of age after fetal exposure to antiepileptic drugs. N Engl J Med. 2009;360(16):1597-1605.

The authors respond

The concerns expressed by Dr. Pontius regarding clinical use of valproate are genuine and worthy. The purpose of our article was to call attention to a lesser-known side effect of valproate and how to intervene. We assumed that clinicians would discuss with patients the teratogenicity of valproate, along with other common side effects—weight gain, pancreatitis, effect on liver function tests, thrombocytopenia, and polycystic ovary syndrome—before initiating the drug. Such discussion about valproate was beyond the scope of our article, but we thank Dr. Pontius for bringing these concerns to our attention.

Shailesh Jain, MD, MPH, ABDA
Regional Chair
Associate Professor
Department of Psychiatry

Beth Beste, MS
Fourth-Year Medical Student
Texas Tech University Health Sciences Center, Permian Basin
Odessa, TX

Did you miss this content?
What to tell your bipolar disorder patient who wants to breast-feed